Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Trigonometric and Rademacher measures of nowhere finite variation

Author: R. Anantharaman
Journal: Proc. Amer. Math. Soc. 136 (2008), 3195-3204
MSC (2000): Primary 46G10; Secondary 28B45
Published electronically: May 2, 2008
MathSciNet review: 2407084
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be an infinite dimensional real Banach space. It was proved by E. Thomas and soon thereafter by L. Janicka and N. J. Kalton that there always exists a measure $ \mu$ into $ X$ with relatively norm-compact range such that its variation measure assumes the value $ \infty$ on every non-null set. Such measures have been called ``measures of nowhere finite variation'' by K. M. Garg and the author, who as well as L. Drewnowski and Z. Lipecki have done related investigations. We give some ``concrete'' examples of such $ \mu$'s in the $ l^p$ spaces defined using the (real) trigonometric system $ (t_n)$ and the Rademacher system $ (r_n)$ illustrating similarities and some differences. We also look at the extensibility of the integration map of these $ \mu$'s. As an application of the trigonometric example, we have the probably known result: For every $ p\ge1$, the function $ (\Sigma (\vert t_n (t) \vert ^p ) / n )$ is unbounded on every set $ A$ with positive measure.

References [Enhancements On Off] (What's this?)

  • [A1] R. Anantharaman, Weakly null sequences in range of a vector measure and its integration map, Acta. Sci. Math. (Szeged) 70 (2004), 167-182. MR 2072697 (2005d:28024)
  • [A2] R. Anantharaman, The sequence of Rademacher averages of measurable sets, Comment. Math. Prace Mat. 30 (1990), 5-8 (1991). MR 1111780 (92d:46070)
  • [A-D] R. Anantharaman and J. Diestel, Sequences in the range of a vector measure, Comment. Math. Prace Mat. 30 (1991), 221-235. MR 1122692 (92g:46049)
  • [A-G] R. Anantharaman and K. M. Garg, The properties of a residual set of vector measures, in Measure Theory and Its Applications, Proc. Conf. Sherbrooke, Quebec (Canada), 1982, J.M. Belly, J. Dubois and P. Morales (eds.), Lecture Notes in Math. 1033, Springer-Verlag, Berlin, 1983, 12-35. MR 729522 (86d:28014)
  • [D] J. Diestel, Sequences and Series in Banach Spaces, Graduate Texts in Math. 92, Springer-Verlag, New York, 1984. MR 737004 (85i:46020)
  • [D-U] J. Diestel and J. J. Uhl, Jr., Vector measures, Math. Surveys 15, Amer. Math. Soc., Providence, RI, 1977. MR 0453964 (56:12216)
  • [D-J-T] J. Diestel, H. Jarchow and A. Tonge, Absolutely summing operators, Cambridge Studies in Advanced Math. 43, Cambridge Univ. Press, 1995. MR 1342297 (96i:46001)
  • [Dr-L] L. Drewnowski and Z. Lipecki, On vector measures which have everywhere infinite variation or noncompact range, Dissert. Math. (Rozprawy Mat.) 339, Warsawa, 1995. MR 1316274 (96f:46085)
  • [Du-S] N. Dunford and J. Schwartz, Linear Operators. I, Interscience, New York, 1958. MR 0117523 (22:8302)
  • [J-K] L. Janicka and N. J. Kalton, Vector measures of infinite variation, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 25 (1977), 239-241. MR 0444889 (56:3235)
  • [K-S] B. Kacmarz, H. Steinhaus, Theorie der Orthogonale Reihen, Chelsea reprint, 1935.
  • [K-K] I. Kluvánek and G. Knowles, Vector measures and control systems, North-Holland, American Elsevier, Amsterdam-New York, 1976. MR 0499068 (58:17033)
  • [L] J. Lindenstrauss, A short proof of Liapounoff's convexity theorem, J. Math. Mech. 15 (1966), 971-972. MR 0207941 (34:7754)
  • [L-T] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces. I, Springer-Verlag, Berlin and New York, 1977. MR 0500056 (58:17766)
  • [P-Ro] C. Piñerio and L. Rodriguez-Piazza, Banach spaces in which every compact lies inside the range of a vector measure, Proc. Amer. Math. Soc. 114 (1992)(2), 505-517. MR 1086342 (92e:46038)
  • [R] L. Rodriguez-Piazza, Derivability, variation and range of a vector measure, Studia Math. 112 (1995), 165-187. MR 1311694 (96c:28014)
  • [Ro] H. P. Rosenthal, On quasi-complemented subspaces of Banach spaces with an appendix on compactness of operators from $ L^p(\mu)$ to $ L^r(\nu)$, J. Funct. Anal. 4 (1969), 176-214. MR 0250036 (40:3277)
  • [T] E. Thomas, The Lebesgue-Nikodym theorem for vector valued measures, Mem. Amer. Math. Soc. 139 (1974).
  • [Z] A. Zygmund, Trigonometric Series, 2nd ed., Vols. I, II, Cambridge Univ. Press, New York, 1959. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46G10, 28B45

Retrieve articles in all journals with MSC (2000): 46G10, 28B45

Additional Information

R. Anantharaman
Affiliation: Professor Emeritus, Department of Mathematics and Computer Information Sciences, SUNY College at Old Westbury, Old Westbury, New York 11568-0210

Received by editor(s): April 10, 2007
Received by editor(s) in revised form: July 17, 2007
Published electronically: May 2, 2008
Dedicated: Dedicated to my teacher, Krishna M. Garg
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society